Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


more info regarding Norvir Panic in Atlanta
Aug 17, 1998

Dr. Cohen, on 8/10 you gave some great advice to a gentleman from Atlanta regarding his options in changing medications. One thing that bothered me was that you made no mention of his problems with his high tryglycerides, high cholesterol and gastrointestinal problems. I've heard of many who have had several bouts of pancreatitis and hyperlipodemia. Are these legitimate concerns and would you alter your advice if you were aware of a history with these problems? Thanks, Ken

Response from Dr. Cohen

Ken - I don't recall the specific advice in that letter, but we are all increasingly aware of seeing high cholesterol and triglycerides in persons on some of these meds. So far it seems that ritonavir has the reputation of creating this more often than some of the others, although it is not seen in everyone as we are monitoring people from the original riton/saquin study who still over two years later have normal values of both lab tests. And no evidence of lipodystrophy either.

But if someone has this problem on their meds and especially if they have had an illness like pancreatitis which can be caused by high triglycerides - or even ongoing GI distress that is making it all less pleasant - then I agree it is important to review the options and see if there alternative medications that are likely to still control HIV and yet could have a chance of improving on any side effects. So far it remains a bit unclear how often switching from one PI to another does the trick - for example there are a few patients who were reported on in Geneva in whom the diabetes associated with Indinavir seemed to improve when changing to nelfinavir - although in some it did not improve. So there may be a difference in the likelihood between these meds - and this gives us an idea of what to try.

And there are studies now getting done in persons who have lipodystrophy and/or the other side effects you mention where they are switching off the PIs entirely and onto nonnucleosides in combination with nucleosides.

But there is a risk with some switches of losing the viral suppression you have achieved - so a switch off a medication is done when balancing the need to switch versus what would be done if the viral suppression is less successful.

But once the results are in of several studies we will know better how often any switch does what we need it to do which is to help resolve the abnormal labs - and changes in the body - and maintain successful viral suppression.

Hope that clarifies. CC



Previous
viracept rash
Next
Norvir Panic

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement